Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2014, 11:03 PM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 11:03 PM CDT (04:03 UTC)
- Expired
- Jun 18, 2014, 11:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barnes County, ND, Cass County, ND, Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 96 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 11:15 PM CDT | HAIL 1 | 2 W Enderlin, ND | LOTS OF SMALL BRANCHES AND LEAVES KNOCKED DOWN BY THE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 7:37 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1475 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
058 WUUS53 KFGF 190403 SVRFGF NDC003-017-073-190430- /O.NEW.KFGF.SV.W.0008.140619T0403Z-140619T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1103 PM CDT WED JUN 18 2014 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 1130 PM CDT * AT 1059 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF LISBON...AND MOVING NORTH AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHELDON AROUND 1110 PM CDT. ENDERLIN AND NOME AROUND 1115 PM CDT. LUCCA AROUND 1125 PM CDT. ALICE AND EMBDEN AROUND 1130 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE FINGAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4688 9776 4679 9731 4641 9751 4649 9787 TIME...MOT...LOC 0403Z 193DEG 27KT 4655 9766 HAIL...1.00IN WIND...<50MPH $$ VG
2 follow-up statements
383 WWUS53 KFGF 190414 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1114 PM CDT WED JUN 18 2014 NDC003-017-073-190430- /O.CON.KFGF.SV.W.0008.000000T0000Z-140619T0430Z/ BARNES ND-CASS ND-RANSOM ND- 1114 PM CDT WED JUN 18 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1130 PM CDT... AT 1112 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ENDERLIN... AND MOVING NORTH AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... LUCCA AROUND 1125 PM CDT. ALICE AND EMBDEN AROUND 1130 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE CHAFFEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4659 9784 4688 9776 4679 9731 4649 9747 TIME...MOT...LOC 0414Z 193DEG 27KT 4662 9760 HAIL...1.00IN WIND...<50MPH $$ VG
908 WWUS53 KFGF 190429 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1129 PM CDT WED JUN 18 2014 NDC003-017-073-190439- /O.EXP.KFGF.SV.W.0008.000000T0000Z-140619T0430Z/ BARNES ND-CASS ND-RANSOM ND- 1129 PM CDT WED JUN 18 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RANSOM... SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 1130 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4659 9784 4688 9776 4679 9731 4649 9747 TIME...MOT...LOC 0429Z 193DEG 27KT 4673 9756 $$ VG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:14 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 18, 7:14 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 714 PM CDT WED JUN 18 2014 .UPDATE... ISSUED AT 707 PM CDT WED JUN 18 2014 LINE OF SHOWERS AND THUNDERSTORMS FROM SOUTHEASTERN SASK THROUGH SOUTH CENTRAL NORTH DAKOTA INTO CENTRAL SOUTH DAKOTA. SURFACE LOW AT 00Z FROM OBS LOOKS TO BE JUST NORTHEAST OF PIERRE SD. RAP/HRRR HAS THIS SFC LOW DRIFTING NORTHEAST TOWARD ABERDEEN AREA BY 10Z. STRONG 850 MB MOISTURE INFLOW AND AXIS OF INSTABILITY AND 1500 J/KG ELEVATED CAPE ALL ADVECT INTO SOUTHEAST ND 04Z-09Z PERIOD AND RAP MODEL SHOWS 50 KT 850 MB INFLOW AS WELL. FOR THE NEXT FEW HOURS MAIN ACTION WILL BE SHIFTING SOUTH-SOUTHEAST AS EXTREME SFC INSTABILITY POCKET REMAINS IN FAR SOUTHEASTERN SD/NW IOWA. THIS AREA AROUND SIOUX FALLS AND ENVIRONS SUPPORTIVE OF SUPERCELLS WHICH WILL MERGE INTO A MCS TONIGHT. AREA OF GENERAL RAIN/STORMS NORTH OF THIS INTO ERN ND. QUESTION IS SEVERE. ELEVATED CAPE VALUES AND INFLOW SUGGEST SOME SEVERE STORMS PSBL IN THE 04-09Z PERIOD IN SOUTHEASTERN ND BUT COVERAGE OF SEVERE IS QUESTIONABLE ATTM. MOISTURE NOT A PROBLEM AS SLOW MOVEMENT NORTHWARD OF INDIVIDUAL CELLS WILL GIVE HEAVY RAINFALL BUT AS USUAL WHERE AND HOW MUCH WILL FALL IN QUESTION AND FOR TIME THE TIME BEING WRN FCST AREA HAS SEEN LEAST AMOUNT OF RAIN THIS MONTH. SO NOT FLOOD HEADLINES ATTM. UPON COORD WITH MPX/DLH DID BACK OFF ON NORTHEASTWARD EXTENT OF STORMS TONIGHT WITH SLOWER ARRIVAL TIMING. HRRR/RAP HAVE STORMS REACHING NR PKD-GFK AREA 10Z OR SO AND FAR NORTHEASTERN AREAS 12Z OR SO. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 320 PM CDT WED JUN 18 2014 CHALLENGES INCLUDE HEAVY RAIN/FLOOD POTENTIAL AND SEVERE STORMS TONIGHT THROUGH THURSDAY. RAP/HRRR HAVE COME INTO GOOD AGREEMENT WITH EVOLUTION OF TONIGHT/S SET-UP...SO WILL FOLLOW HIGH RESOLUTION GUIDANCE THROUGH 18 HOURS. THEREAFTER...WILL USE A GLOBAL MODEL ENSEMBLE. CONVECTION HAS FIRED ACROSS NORTH-CENTRAL/NORTHWEST SD LATE THIS AFTERNOON WHERE CAP HAS ERODED ALONG SFC TROUGH AXIS EXTENDING FROM LOW PRESSURE CENTER NEAR THE EASTERN NE/SD BORDER. FARTHER EAST...CAP IS VERY STRONG AS EVIDENT ON 18 UTC ABR SOUNDING AND WILL NEED TO WAIT FOR LOW-LEVEL JET SUPPORT FOR CONVECTION TO INITIATE AND TAP INTO ELEVATED CAPE UPWARD OF 1500 J/KG. UPDATES MADE AT 1 PM STILL VALID...SO EXPECT DRY CONDITIONS THROUGH 00 UTC WITH AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND OVERNIGHT FROM SOUTHWEST TO NORTHEAST. BEST SEVERE POTENTIAL REMAINS ACROSS SOUTHEAST ND ALONG THE NOSE OF THE 850 HPA JET (HAIL/WIND/TORNADOES) WITH HEAVY RAIN POSSIBLE REGION-WIDE. MUCH OF EASTERN ND HAS BEEN RELATIVELY DRY...SO NO NEED FOR FLOOD WATCH...BUT SLOW-MOVING EFFICIENT RAIN PRODUCERS MAY REQUIRE ADVISORIES. SFC LOW AND ASSOCIATED WARM/OCCLUDED FRONT MOVE ACROSS THE CENTRAL FORECAST AREA ON THURSDAY. SEVERE THREAT WILL DEPEND ON EVOLUTION OF TONIGHT/S STORMS...BUT ANY BREAK IN THE CLOUDS AND RESULTANT HEATING COULD HELP INITIATE ANOTHER ROUND OF SEVERE THUNDERSTORMS GIVEN A MOIST UNSTABLE ENVIRONMENT AND A 50 KT 500 HPA JET STREAK ROUNDING THE BASE OF THE UPPER-LEVEL TROUGH. EVEN WITHOUT SEVERE CONVECTION... STILL EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS AS THE BROADER SFC TROUGH MOVES SLOWLY ACROSS THE FORECAST AREA. PWATS INCREASE TO 1.75 INCHES...SO WILL NEED TO CAREFULLY MONITOR RAINFALL AMOUNTS AND POTENTIAL FLOODING ESPECIALLY AS PRECIP MOVES INTO NORTHWEST AND WEST CENTRAL MN WHICH HAS BEEN HIT HARD BY RECENT HEAVY RAIN. SHOWERS AND THUNDERSTORMS SHOULD SLOWLY LIFT NORTH AND EAST THURSDAY NIGHT. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 320 PM CDT WED JUN 18 2014 THERE COULD BE SOME WRAP AROUND SHOWERS AND THUNDERSTORMS FRIDAY INTO SATURDAY AS THE WEAKENING SFC LOW WOBBLES ACROSS THE SOUTHERN CANADIAN PRAIRIES...BUT MOST AREAS SHOULD STAY DRY. TEMPERATURES BOTH DAYS SHOULD RISE INTO THE MID 70S TO LOWER 80S WITH LIGHT SOUTHERLY WIND ON FRIDAY SHIFTING TO THE WEST ON SATURDAY. FOR SAT NIGHT THROUGH WEDNESDAY...EXPECT OVERALL DRIER WEATHER WITH TEMPS NEAR TO SLIGHTLY ABOVE NORMAL. WE SHOULD REMAIN IN OVERALL ZONAL FLOW WITH SOME RIDGING ALOFT. CAN/T RULE OUT SOME SHOWERS/ STORMS REALLY ANY DAY DURING THE AFTERNOON/EVENING...BUT OVERALL NOT EXPECTING THAT MUCH COVERAGE OF CONVECTION. WE WILL MAINTAIN SOME LOWER POPS THROUGH THE PERIOD THOUGH...TYPICAL OF A SUMMER LIKE PATTERN. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 707 PM CDT WED JUN 18 2014 AREA OF VFR STRATOCU MIXED IN WITH CIRRUS THIS EVENING. WHEN RAIN AND THUNDERSTORMS ARRIVE CIGS LIKELY TO GO DOWN INTO MVFR RANGE WITH TEMP IFR VSBYS IN RAIN/THUNDER. TIMED THUNDER/RAIN CHANCES RAIN AREA OVER MUCH OF THE FCST AREA THURSDAY COMBINED WITH PLENTIFUL LOW LEVEL MOISTURE LIKELY TO BRING MVFR CIGS MUCH OF THE DAY WITH GUSTY EAST-SOUTHEAST WIND. DVL HOWEVER MAY GET WEST OF THE TROUGH AND WINDS TURN MORE SOUTH-SOUTHWEST AND CIGS RISE IN THE AFTN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...RIDDLE SHORT TERM...ROGERS LONG TERM...ROGERS/DK AVIATION...RIDDLE
Hazardous weather outlook, Jun 18, 5:50 AM CDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 550 AM CDT WED JUN 18 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 550 AM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND OR MOVE INTO EASTERN NORTH DAKOTA LATE THIS AFTERNOON. STORMS WILL LIFT TO THE NORTH NORTHEAST OVERNIGHT IMPACTING THE RED RIVER VALLEY AND NW MINNESOTA. SOME OF THESE STORM MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS AS WELL AS HEAVY RAIN WITH ANY TRAINING STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS COULD DEVELOP EARLY THURSDAY AND ONCE AGAIN FRIDAY. SOME STORMS COULD BE STRONG THOUGH SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS LATE THIS AFTERNOON OR EVENING AND INTO THE OVERNIGHT. JK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 10:34 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 26 min |
| Jun 19, 2:12 AM CDT | Areal Flood Advisory | FGF | Cass, Richland | 7 hr |
| Jun 19, 2:24 AM CDT | Flash Flood Warning | FGF | Richland | 66 min |
| Jun 19, 7:50 AM CDT | River Flood Warning | FGF | Richland | 4 days |
| Jun 19, 7:57 AM CDT | River Flood Warning | FGF | Richland | 5 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.